Hail, Penobscot
- When
- August 5, 3:15 PM EST
- Where
- Penobscot County, Bangor
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.800, -68.770
An upper level disturbance and cold front crossing the region produced an isolated severe thunderstorm across southern Penobscot county during the afternoon of the 5th. The storm produced large hail and strong damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAR wrote it up.
An upper level disturbance and cold front crossing the region produced an isolated severe thunderstorm across southern Penobscot county during the afternoon of the 5th. The storm produced large hail and strong damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Aug 5, 1:22 PM EST, 1 hour 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 222 PM EDT WED AUG 5 2015 .SYNOPSIS... A COLD FRONT WILL PUSH SOUTH OF THE AREA TONIGHT. WEAK HIGH PRESSURE WILL BUILD OVER THE REGION THURSDAY INTO FRIDAY AS UPPER LEVEL LOW PRESSURE REMAINS TO OUR NORTH. && .NEAR TERM /THROUGH THURSDAY/... ANY LINGERING THUNDERSHOWERS WILL DISSIPATE EARLY THIS EVENING. NORTHERN AREAS WILL THEN REMAIN PARTLY TO MOSTLY CLOUDY OVERNIGHT AS DOWNEAST BECOMES MOSTLY CLEAR. A WEAK SECONDARY SHORTWAVE MOVING ACROSS THE NORTH BENEATH THE UPPER TROUGH MAY BRING SOME SPOTTY SHOWERS LATE TONIGHT INTO EARLY THURSDAY OVER THE NORTH. OTHERWISE, THURSDAY WILL BE MOSTLY CLOUDY OVER NORTHERN AREAS AND SUNNY TO PARTLY CLOUDY DOWNEAST. THURSDAY WILL BE COOL WITH THE AIR MORE STABLE THAN RECENT DAYS AS THE UPPER TROUGH TO OUR NORTH WEAKENS A BIT. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/... THE MODELS ARE IN GOOD AGREEMENT OVER EARLY IN THE SHORT TERM PERIOD. A LOW OVR NRN QUEBEC WILL MOVE EAST. AN UPPER LEVEL LOW WILL REMAIN OVR QUEBEC THROUGH THE PERIOD. IT WILL SLOWLY FILL THROUGH THE PERIOD AS IT WILL REMAIN QUASI-STATIONARY WEST/NW OF QUEBEC CITY. A WEAK RIDGE OF HIGHER PRESSURE WILL BE BUILT INTO SRN MAINE. A LOW PRESSURE SYSTEM OVR SC...WILL MOVE OFF THE COAST FRI MRNG. THIS LOW WILL DEEPEN AS IT MOVES NORTH ALONG THE GULF STREAM. THE GFS/NAM/ECMWF SHOWS BY THE END OF THE PERIOD THE LOW WILL BE OVR THE SERN PORTIONS OF THE GULF OF MAINE...WRAPPING PCPN INTO THE NEW BRUNSWICK COAST. ALL THREE ARE SIMILAR WITH MINOR DIFFERENCES IN POSITION OF THE LOW. THE ECMWF MOVES THE LOW TO THE SOUTH OF CAPE COD WELL SOUTH OF THE GULF OF MAINE. THE GEM IS THE MOST PROGRESSIVE WITH THE MOVEMENT OF THE LOW...AND BY THE END OF THE PERIOD MOVES IT INTO CENTRAL NOVA SCOTIA. LOADED A BLEND OF GFS/NAM/ECMWF/GEM FOR T/DP/WND/SKY/POP. ADDED 15 PERCENT TO WNDS FOR GUSTS OVER LAND 25 PERCENT FOR GUSTS OVER THE COASTAL WATERS. LOADED HPC GUIDANCE FOR FIRST 2 PERIODS. BLENDED GFS/ECMWF FOR FINAL 6 PERIOD TO BETTER CAPTURE SHOWERS ACROSS NRN MAINE FRIDAY AFTERNOON.&& .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... THE EVER PERSISTENT UPPER TROUGH WILL CONTROL NORTHERN NEW ENGLAND WEATHER INTO THE MIDDLE OF NEXT WEEK. THE GFS AND ECMWF DIFFERE ON THE STRENGTH AND POSITION OF COASTAL LOW PRESSURE SYSTEMS DEVELOPING ALONG FRONTAL BOUNDARIES. THE ECMWF IS SLOWER AND MUCH STRONGER WITH THESE LOWS SUNDAY/SUNDAY NIGHT AND AGAIN ON TUESDAY NIGHT/WEDNESDAY. THE MODEL BLEND BRINGS A CHANCE OF RAIN DURING THESE TIME PERIODS. THE WORD IS UNSETTLED WITH TEMPERATURES SLIGHTLY BELOW TO NEAR NORMAL FOR MID AUGUST. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... NEAR TERM: MAINLY VFR CONDITIONS ARE EXPECTED ACROSS THE REGION TONIGHT AND THURSDAY. SHORT TERM: GENERALLY MVFR CONDITIONS ACROSS NRN MAINE WILL PERSIST THROUGH THE PERIOD WITH SCT SHWRS...WITH ISOL TSTMS FRI AFTERNOON ACROSS. VFR CNTRL AND SRN MAINE FRI...WITH ISOL SHWRS CNTRL ME. MVFR CONDITIONS WILL CONTINUE ACROSS NRN ME...AND SPREAD TO CNTRL ME SAT...WITH SHWRS AND ISOL TSTMS. VFR CONDITIONS SRN ME...DECREASING CIGS SAT AS A LOW MOVES NORTH WELL OFF SHORE. PCPN AND LOW CLOUDS SHOULD REMAIN SOUTH OF ME COAST. && .MARINE... NEAR TERM: WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW SCA TONIGHT AND THURSDAY. SHORT TERM: WINDS AND SEAS BELOW SCA CRITERIA THROUGH THE PERIOD...SEAS WILL BE BUILDING LATE IN THE PERIOD...WILL REMAIN BELOW 5 FT. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...NONE. MARINE...NONE. && NEAR TERM...BLOOMER SHORT TERM...NORTON LONG TERM...OKULSKI AVIATION...BLOOMER/NORTON MARINE...BLOOMER/NORTON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 256 AM EDT WED AUG 5 2015 MEZ001>006-010-011-015>017-029>032-060700- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK- COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON- 256 AM EDT WED AUG 5 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL DOWNEAST MAINE...EAST CENTRAL MAINE...EASTERN MAINE...FAR NORTHERN MAINE...INTERIOR DOWNEAST MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE. .DAY ONE...TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE REGION LATER THIS MORNING THROUGH THE AFTERNOON. SMALL HAIL WILL BE POSSIBLE WITH THE SHOWERS AND THUNDERSTORMS, WITH THE STRONGER ACTIVITY POSSIBLY PRODUCING MARGINALLY SEVERE HAIL AROUND 1 INCH IN DIAMETER. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ANZ050>052-060700- COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM- INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME- 256 AM EDT WED AUG 5 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
1141 AM EDT WED AUG 05 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND DMG 1 NE KATAHDIN IRON WORK 45.45N 69.17W
08/04/2015 PISCATAQUIS ME PARK/FOREST SRVC
MULTIPLE TREES DOWN ON KATADIN IRON WORKS ROAD.
&&
DDUMONTPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CARIBOU ME
1143 AM EDT WED AUG 05 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL MARS HILL 46.52N 67.87W
08/04/2015 M1.00 INCH AROOSTOOK ME PUBLIC
REPORT FROM SOCIAL MEDIA, TIME ESTIMATED BY RADAR.
0250 PM HAIL 3 SSE SHIN POND 46.06N 68.53W
08/04/2015 E1.00 INCH PENOBSCOT ME TRAINED SPOTTER
0322 PM HAIL 4 NW SMYRNA MILLS 46.16N 68.23W
08/04/2015 E1.75 INCH AROOSTOOK ME PUBLIC
GOLF BALL-SIZED HAIL REPORT FROM SOCIAL MEDIA.
0323 PM HAIL DYER BROOK 46.08N 68.18W
08/04/2015 E1.25 INCH AROOSTOOK ME PUBLIC
PICTURE POSTED TO SOCIAL MEDIA. ALSO REPORT OF A TREE
DOWN. TIME ESTIMATED BY RADAR
0325 PM HAIL SMYRNA MILLS 46.13N 68.16W
08/04/2015 E1.00 INCH AROOSTOOK ME PUBLIC
PICTURE POSTED TO SOCIAL MEDIA, TIME ESTIMATED FROM RADAR
0335 PM TSTM WND DMG 1 NE KATAHDIN IRON WORK 45.45N 69.17W
08/04/2015 PISCATAQUIS ME PARK/FOREST SRVC
MULTIPLE TREES DOWN ON KATADIN IRON WORKS ROAD.
0350 PM HAIL 8 NW HOULTON 46.21N 67.96W
08/04/2015 M1.00 INCH AROOSTOOK ME TRAINED SPOTTER
0350 PM HAIL 4 WSW LITTLETON 46.20N 67.92W
08/04/2015 M1.75 INCH AROOSTOOK ME PUBLIC
PICTURE POSTED ON SOCIAL MEDIA, TIME ESTIMATED FROM RADAR
0355 PM HAIL LITTLETON 46.23N 67.84W
08/04/2015 M1.25 INCH AROOSTOOK ME PUBLIC
PICTURE POSTED TO SOCIAL MEDIA
0355 PM HAIL 2 W LITTLETON 46.23N 67.88W
08/04/2015 E1.00 INCH AROOSTOOK ME PUBLIC
PICTURE POSTED TO SOCIAL MEDIA, TIME ESTIMATED FROM RADAR
0430 PM TSTM WND DMG EAST MILLINOCKET 45.63N 68.57W
08/04/2015 PENOBSCOT ME LAW ENFORCEMENT
TREE DOWN, TIME ESTIMATE FROM RADAR.
0430 PM TSTM WND DMG CHESTER 45.41N 68.50W
08/04/2015 PENOBSCOT ME FIRE DEPT/RESCUE
TREE DOWN IN TOWN, TIME ESTIMATE FROM RADAR
0445 PM TSTM WND DMG 4 WNW WINN 45.52N 68.45W
08/04/2015 PENOBSCOT ME FIRE DEPT/RESCUE
TREE REPORTED DOWN ON ROUTE 161 IN WOODVILLE
0455 PM HAIL 6 SSE NEWPORT 44.76N 69.23W
08/04/2015 M1.00 INCH PENOBSCOT ME TRAINED SPOTTER
QUARTER-SIZE HAIL
0530 PM TSTM WND DMG MACWAHOC 45.63N 68.26W
08/04/2015 AROOSTOOK ME TRAINED SPOTTER
TWO TREES DOWN
&&
DDUMONTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
318 PM EDT WED AUG 05 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM HAIL 5 SSW BAXTER ST PARK 45.96N 69.06W
08/04/2015 E1.00 INCH PISCATAQUIS ME PARK/FOREST SRVC
BAXTER STATE PARK RANGERS REPORTED QUARTER SIZE HAIL THAT
COVERED THE GROUND AT LEDGE FALLS.
&&
DDUMONTPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CARIBOU ME
319 PM EDT WED AUG 05 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM HAIL 5 SSW BAXTER ST PARK 45.96N 69.06W
08/04/2015 E1.00 INCH PISCATAQUIS ME PARK/FOREST SRVC
BAXTER STATE PARK RANGERS REPORTED QUARTER SIZE HAIL THAT
COVERED THE GROUND AT LEDGE FALLS.
0245 PM HAIL MARS HILL 46.52N 67.87W
08/04/2015 M1.00 INCH AROOSTOOK ME PUBLIC
REPORT FROM SOCIAL MEDIA, TIME ESTIMATED BY RADAR.
0250 PM HAIL 3 SSE SHIN POND 46.06N 68.53W
08/04/2015 E1.00 INCH PENOBSCOT ME TRAINED SPOTTER
0322 PM HAIL 4 NW SMYRNA MILLS 46.16N 68.23W
08/04/2015 E1.75 INCH AROOSTOOK ME PUBLIC
GOLF BALL-SIZED HAIL REPORT FROM SOCIAL MEDIA.
0323 PM HAIL DYER BROOK 46.08N 68.18W
08/04/2015 E1.25 INCH AROOSTOOK ME PUBLIC
PICTURE POSTED TO SOCIAL MEDIA. ALSO REPORT OF A TREE
DOWN. TIME ESTIMATED BY RADAR
0325 PM HAIL SMYRNA MILLS 46.13N 68.16W
08/04/2015 E1.00 INCH AROOSTOOK ME PUBLIC
PICTURE POSTED TO SOCIAL MEDIA, TIME ESTIMATED FROM RADAR
0335 PM TSTM WND DMG 1 NE KATAHDIN IRON WORK 45.45N 69.17W
08/04/2015 PISCATAQUIS ME PARK/FOREST SRVC
MULTIPLE TREES DOWN ON KATADIN IRON WORKS ROAD.
0350 PM HAIL 4 WSW LITTLETON 46.20N 67.92W
08/04/2015 M1.75 INCH AROOSTOOK ME PUBLIC
PICTURE POSTED ON SOCIAL MEDIA, TIME ESTIMATED FROM RADAR
0350 PM HAIL 8 NW HOULTON 46.21N 67.96W
08/04/2015 M1.00 INCH AROOSTOOK ME TRAINED SPOTTER
0355 PM HAIL LITTLETON 46.23N 67.84W
08/04/2015 M1.25 INCH AROOSTOOK ME PUBLIC
PICTURE POSTED TO SOCIAL MEDIA
0355 PM HAIL 2 W LITTLETON 46.23N 67.88W
08/04/2015 E1.00 INCH AROOSTOOK ME PUBLIC
PICTURE POSTED TO SOCIAL MEDIA, TIME ESTIMATED FROM RADAR
0430 PM TSTM WND DMG CHESTER 45.41N 68.50W
08/04/2015 PENOBSCOT ME FIRE DEPT/RESCUE
TREE DOWN IN TOWN, TIME ESTIMATE FROM RADAR
0430 PM TSTM WND DMG EAST MILLINOCKET 45.63N 68.57W
08/04/2015 PENOBSCOT ME LAW ENFORCEMENT
TREE DOWN, TIME ESTIMATE FROM RADAR.
0445 PM TSTM WND DMG 4 WNW WINN 45.52N 68.45W
08/04/2015 PENOBSCOT ME FIRE DEPT/RESCUE
TREE REPORTED DOWN ON ROUTE 161 IN WOODVILLE
0455 PM HAIL 6 SSE NEWPORT 44.76N 69.23W
08/04/2015 M1.00 INCH PENOBSCOT ME TRAINED SPOTTER
QUARTER-SIZE HAIL
0530 PM TSTM WND DMG MACWAHOC 45.63N 68.26W
08/04/2015 AROOSTOOK ME TRAINED SPOTTER
TWO TREES DOWN
&&
DDUMONTThe Portland,ME radar (KGYX), 155 km away, was scanning. The volume nearest the first event began at 20:13 UTC.
3 thunderstorm wind, 2 hail. Local standard time, as filed.
Several trees were toppled around town by wind gusts estimated at 60 mph.
Trees and wires were toppled around town by wind gusts estimated at 60 mph.
Utility poles were snapped along Route 9...with trees and wires toppled across the rest of town...by wind gusts estimated at 65 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2015Every state in 2015This day in weather historyWarnings in Maine, August 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598753, 598755, 598756, 598758, 598759.